Nebraska, 2012

Tornado and Hail in Nebraska, May 27, 2012

May 27, 2012 · NWS GID · 45 events in 13 counties and zones

Sunday of Memorial Day weekend featured a prolonged afternoon and evening outbreak of severe thunderstorms primarily within the eastern two-thirds of South Central Nebraska. In addition to dozens of reports of large hail and damaging winds over the course of seven hours between 4-11 PM CDT, there was one brief EF0 tornado reported by storm chasers in a rural area between Greeley and Wolbach…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
$8.7 million
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Sunday of Memorial Day weekend featured a prolonged afternoon and evening outbreak of severe thunderstorms primarily within the eastern two-thirds of South Central Nebraska. In addition to dozens of reports of large hail and damaging winds over the course of seven hours between 4-11 PM CDT, there was one brief EF0 tornado reported by storm chasers in a rural area between Greeley and Wolbach around 530 PM CDT with no damage reported. Hail to at least golf ball size fell in several locations, including in or near Greeley, Geneva, Franklin, Riverton, Blue Hill and along Interstate 80 in far eastern York County. In east central Greeley County, at least one home sustained broken windows. Damaging winds estimated from 60 to at least 70 MPH overturned a number of irrigation pivots, destroyed grain bins and downed trees, with some of this wind damage reported in or near Wood River, Blue Hill and Fairfield. Rainfall-wise, several counties received 1-3 inches, with a few of the highest known measured amounts including 2.90 inches southeast of Palmer and 2.88 inches north of Osceola. Although flooding was not widespread, rainfall of around 2.60 inches in the Wood River area resulted in water over a county road.

The primary zone of severe storms was associated with a slow-moving cold front and focused roughly 20 miles either side of the Highway 281 corridor between the Kansas border and the Greeley area. However, a smaller, separate cluster of severe storms also developed east of the frontal zone, affecting counties such as Thayer, Fillmore and eastern York. In both of these areas, the initiation of severe storms occurred between 4-6 PM CDT. During these first few hours, one of the strongest, most discrete supercells of the day produced the brief tornado and large hail in Greeley County before exiting the local area into Boone County. Between 6-8 PM CDT, a mix of brief supercell and quasi-linear multicell storm structures trained along the aforementioned north-south corridor near Highway 281. Then between 8-11 PM CDT, this initially narrow zone of storms expanded eastward as northern storms weakened and southern storms became more dominant. It was during this time frame that a few intense storms passed along a corridor from Franklin to Clay Counties, including a short bowing segment that resulted in several wind damage reports. Finally by 11 PM CDT, storm intensity trended downward and no additional severe weather was reported despite activity lingering well past midnight mainly south of Interstate 80 and east of Highway 281.

This severe weather event was anticipated several days in advance, and featured a Moderate Risk Day 1 Convective Outlook from the Storm Prediction Center. The primary forcing mechanism aloft was a strong shortwave pushing northeast out of Colorado, along the southeast periphery of a deep mid-level low centered in Montana. At the surface, the aforementioned slow-moving cold front served as the primary low-level trigger, as it aligned from northwest Kansas to northeast Nebraska at mid-afternoon. As this strong upper forcing intercepted the cold front and severe storms erupted, mesoscale convective parameters featured between 1000-2000 J/kg mixed-layer CAPE and impressive 0-6 kilometer vertical wind shear of 50-70 knots. A potentially more significant tornado threat was likely kept in check by somewhat high cloud bases, resulting from surface temperature-dewpoint spreads of 20-30F early in the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 27, 2:24 PM CST, 49 minutes earlier.

Area forecast discussion, May 27, 2:24 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
324 PM CDT SUN MAY 27 2012

.SHORT TERM...THIS AFTERNOON THROUGH MONDAY. OVERALL VERY LITTLE
NOTABLE CHANGE TO THE INHERITED FORECAST THROUGH THE NEXT 24-30
HOURS...WITH THE OBVIOUS MAIN ISSUE BEING THE LIKELY ROUND OF
SEVERE THUNDERSTORMS/HEAVY RAINFALL LATE THIS AFTERNOON INTO
TONIGHT.

18Z OBJECTIVE SURFACE ANALYSIS PAINTS A WEAK 1002 MB LOW NEAR HILL
CITY KS...WITH A SOMEWHAT ILL-DEFINED COLD FRONT EXTENDING NORTH
FROM THE LOW ACROSS FAR WEST/NORTHWEST PORTIONS OF THE CWA.
FARTHER EAST...THE MAJORITY OF THE CWA IS SOLIDLY IN THE SOUTHERLY
WIND REGIME AHEAD OF THE BOUNDARY...WITH SUSTAINED SPEEDS MAINLY
15-25 MPH AND GUSTS UP TO 35 MPH. HOWEVER...KS ZONES ARE AVERAGING
A BIT STRONGER SPEEDS...WITH SUSTAINED CLOSER TO 30 MPH AND GUSTS
TO AROUND 40 MPH. ALTHOUGH WINDS ARE CURRENTLY STRUGGLING TO REACH
ADVISORY CRITERIA DOWN THERE...ANTICIPATE A POSSIBLE SLIGHT
INCREASE AS THE AFTERNOON WEARS ON...AND THUS WILL LET THE
INHERITED WIND ADVISORY CONTINUE AS-IS FOR NOW ALTHOUGH AN EARLY
CANCELLATION IS NOT OUT OF THE QUESTION. TEMP WISE...EARLIER
NUDGED UP AFTERNOON HIGHS 1-2 DEGREES FROM PREVIOUS FORECAST IN
MOST AREAS...RANGING FROM MID 80S WEST TO LOW 90S EAST AND SOUTH.
SO FAR...THIS SEEMS TO BE ON TRACK...DESPITE THE FAIRLY WIDESPREAD
CUMULUS FIELD WHICH AS OVERTAKEN MOST OF THE CWA. ALOFT...WATER
VAPOR IMAGERY AND SHORT TERM MODEL DATA CLEARLY REVEALS THE
PRIMARY EXPANSIVE SHORTWAVE OF INTEREST APPROACHING FROM THE
CENTRAL PLAINS...AND ANCHORED BY A CLOSED 500MB LOW PUSHING ACROSS
EASTERN MT. THE PRIMARY 300MB JET AXIS AROUND 100KT IS STILL TO
THE WEST...EXTENDING NORTH-SOUTH FROM WESTERN NEB INTO SD. RADAR
WISE...THERE HAVE BEEN A SMATTERING OF HIGH BASED SHOWERS/MAYBE A
FEW VERY WEAK THUNDERSTORMS MIGRATING NORTHEAST ACROSS
CENTRAL/EASTERN COUNTIES DURING THE PAST SEVERAL HOURS...LIKELY
AMOUNTING TO NOTHING MORE THAN A GLORIFIED SPRINKLE.

GETTING TO THE FORECAST...THE WELL-ADVERTISED AFTERNOON/EVENING
ROUND OF SEVERE THUNDERSTORMS IS THE PARAMOUNT CONCERN.
LITTLE CHANGE IN THINKING/MODEL TRENDS HAS OCCURRED THUS FAR FROM
THE INHERITED OVERNIGHT FORECAST...WHICH REALLY SEEMED TO HAVE A
GOOD HANDLE ON THINGS. ALSO AGREE WITH LATEST SPC DAY 1 CONVECTIVE
OUTLOOK EMPHASIZING THE HAIL/WIND THREAT BUT KEEPING THE TORNADO
POTENTIAL MORE IN CHECK. ONE TREND THAT HAS SEEMED TO EMERGE TODAY
IS SLIGHTLY LOWER INSTABILITY VALUES...WITH THE RAP/RUC
ADVERTISING 0-1 KM MLCAPE VALUES TOPPING OUT MAINLY AROUND 1500
J/KG INSTEAD OF MORE WIDESPREAD 2000 J/KG. HOWEVER...WITH 0-6KM
DEEP LAYER SHEAR VALUES CURRENTLY INCREASING INTO THE 40-60KT
RANGE FROM WEST TO EAST AS THE SHORTWAVE APPROACHES...AND MID
LEVEL TEMPS GRADUALLY COOLING AS WELL...SHOULD STILL SEE A ROBUST
SEVERE THREAT. LEANING TOWARD THE LATEST RAP/RUC AND HRRR FOR THE
DETAILS...THE 21Z-00Z TIME FRAME SHOULD FEATURE THE ONSET OF
STRONG/SEVERE CONVECTION...MAINLY ACROSS THE WESTERN 1/2 OF THE
CWA. AS A RESULT...LOWERED POPS A BIT IN EASTERN ZONES THROUGH
00Z...KEEPING SEVERAL COUNTIES BELOW LIKELY WORDING. ONCE STORMS
FORM...A POTENTIALLY MESSY MIX OF INITIALLY DISCRETE CELLS AND
QUASI-LINEAR SEGMENTS SHOULD UNFOLD...WITH INDIVIDUAL ELEMENTS
TRACKING NORTHEAST AROUND 35 MPH. WITH SURFACE DEWPOINT
DEPRESSIONS ON THE ORDER OF 20-30 DEGREES...AND RESULTANT LCL
HEIGHTS LARGELY IN EXCESS OF 1500-2000M TO START OUT WITH...THINK
THAT INITIAL STORMS SHOULD BE MAINLY HAIL/EFFICIENT WIND
PRODUCERS...POSSIBLY PRODUCING ANOTHER ROUND OF GUSTNADOES AS SEEN
BACK ON THE 19TH. HOWEVER...AS LONG AS STORMS CAN REMAIN AT LEAST
QUASI-DISCRETE TOWARD 00Z AND TOWARD SUNSET...PARAMETERS DO BECOME
A BIT MORE FAVORABLE FOR MAYBE A FEW TORNADOES...WITH BOUNDARY
LAYER COOLING BRINGING LCLS DOWN CLOSER TO 1000M AND 0-1KM BULK
SHEAR INCREASING TO AROUND 20-25KT AND 0-1KM SRH POSSIBLY
EXCEEDING 150 M2/S2...AT LEAST FOR A FEW HOURS. THIS IS PARTIALLY
IN RESPONSE TO SURFACE WINDS SLIGHTLY BACKING IN RESPONSE TO THE
LOW DEEPENING A BIT TO AROUND 997MB IN NORTHWEST/NORTH CENTRAL KS.
FOR TORNADO POTENTIAL...SO MUCH WILL DEPEND ON YET-TO-BE-RESOLVED
DETAILS IN STORM MODE/STORM INTERACTION...BUT OVERALL THE
ENVIRONMENT SHOULD NOT SUPPORT ANYTHING LONG TRACK OR PARTICULARLY
STRONG. AS FOR HAIL...WILL LEAVE POTENTIAL FOR UP TO BASEBALL
WORDING IN THE HWO...BUT WITH INSTABILITY NOT EYE-POPPING WOULD
TEND TO THINK MOST SHOULD REMAIN GOLF BALL OR SMALLER. CERTAINLY
WIND GUSTS TO AT LEAST 70 MPH ARE A CONCERN.

SPECIFICALLY GETTING INTO THE EVENING 00Z-06Z PERIOD...KEPT 60-80
POPS GOING ACROSS MAINLY THE EASTERN HALF OF THE CWA...BUT
EXPANDED AT LEAST SLIGHT POPS ALL THE WAY BACK ACROSS THE FAR
WEST...AS THE COLD FRONTAL INVASION APPEARS TO BE A BIT SLOWER
THAN PREVIOUSLY THOUGHT...AS IT STALLS OUT IN RESPONSE TO A GRADUAL
DEEPENING OF THE NORTHWEST KS SURFACE LOW TO AROUND 997MB. THAT
BEING SAID...THERE WILL LIKELY STILL BE SHARP EAST-WEST GRADIENT
BETWEEN STORMS AND NO STORMS...AND SEVERAL WESTERN COUNTIES COULD
MISS OUT ON MOST IF NOT ALL THE ACTION. LOCALLY HEAVY RAIN
POTENTIAL WILL INCREASE THIS EVENING AS WELL...AS STORMS LIKELY
BECOME MORE LINEAR AND THE 850MB LOW LEVEL JET ACCELERATES
MOISTURE TRANSPORT INTO AND OVER THE INVADING LOW LEVEL FRONTAL
ZONE. SHOULD EASILY SEE SOME FAIRLY WIDESPREAD 1-2 INCH
AMOUNTS...WITH LOCALIZED 2+ QUITE POSSIBLE AS WELL IF THINGS STALL
OUT AND/OR BACKBUILD FOR A FEW HOURS THIS EVENING AS HINTED BY THE
12Z 4KM WRF-NMM EXPLICIT REFLECTIVITY.

FOR THE LATE NIGHT 06Z-12Z PERIOD...MAIN CHANGE WAS TO INCREASE
POPS ACROSS EASTERN ZONES DURING THE 06Z-09Z PERIOD...BUT KEPT
THEM BELOW LIKELY RANGE AT LEAST FOR NOW. BOTH THE 12Z NAM/4KM WRF
SUPPORT LINGERING CONVECTION FOR AT LEAST A FEW HOURS PAST 06Z
ESPECIALLY IN SOUTHEAST COUNTIES. CONFIDENCE IS RATHER HIGH IN
STORM-FREE CONDITIONS POST-09Z...AS DRIER AIR INVADES BEHIND THE
PASSING COLD FRONT. KEPT LOW TEMPS TONIGHT SIMILAR TO
PREVIOUS...RANGING FROM LOW 50S FAR WEST TO LOW 60S FAR EAST.

GETTING INTO MONDAY...OTHER THAN BEING A BIT BREEZY...A PLEASANT
MEMORIAL DAY HOLIDAY IS IN STORE. ALOFT...THE PARENT 500MB CLOSED
LOW WILL SLOWLY MIGRATE FROM THE MT/ND BORDER TO EASTERN
ND...WHILE AT THE SURFACE...THE COLD FRONT TRACKS WELL OFF TO THE
SOUTH AND EAST...ALIGNED FROM NORTHERN IL TO NEAR THE KS/OK BORDER
BY LATE AFTERNOON. MUCH DRIER AND SOMEWHAT COOLER AIR WILL ARRIVE
IN THE WAKE OF THIS BOUNDARY...RESULTING IN SUNNY/MOSTLY SUNNY
SKIES. CHANGED HIGH TEMPS LITTLE FROM PREVIOUS FORECAST...KEEPING
THEM CLOSE TO 12Z MET GUIDANCE RANGING FROM MID-UPPER 70S
NORTHWEST TO MAINLY MID 80S SOUTHEAST. HOWEVER FAR SOUTHEAST
AROUND BELOIT COULD STILL REACH UPPER 80S. LOWERED DEWPOINTS A FEW
DEGREES FROM PREVIOUS FORECAST...AND POSSIBLY NOT ENOUGH...AS
NAM-BASED MIX-DOWN TOOLS SUGGEST DEWPOINTS COULD PLUNGE ALL THE
WAY INTO THE 20S IN SOUTH/WEST AREAS AS BOUNDARY LAYER MIXING
INCREASES TO AROUND 700MB. NOT GOING TO GO QUITE THIS LOW
YET...BUT STILL HAVE MOST OF THE CWA MIXING WELL DOWN INTO THE 30S
FOR DEWPOINTS. FORTUNATELY WILL NOT HAVE TO CONSIDER A RED FLAG
WARNING AS OFFICIAL VEGETATIVE FUEL STATUS IS STILL
DEEMED UNFAVORABLE FOR FIRE GROWTH...BUT RH VALUES SHOULD
NONETHELESS DIVE BELOW 20 PERCENT ACROSS AT LEAST THE SOUTHWEST
1/2 OF THE CWA. THE AFOREMENTIONED DEEP MIXING WILL ALSO KICK UP
WESTERLY WINDS DURING THE DAY...WITH SUSTAINED SPEEDS EASILY 15-20
MPH FOR SEVERAL HOURS AND GUSTING TO AROUND 25 MPH.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY. MAIN FORECAST CONCERNS
WILL BE THUNDERSTORM CHANCES AND TEMPERATURES.

A SURFACE HIGH BUILDS INTO THE FORECAST AREA MONDAY NIGHT INTO
TUESDAY. TEMPERATURES WILL BE A LITTLE COOLER AS THE TEMPERATURES AT
850MB DECREASE DURING THE DAY. BY TUESDAY NIGHT AN UPPER LEVEL WAVE
STARTS TO MOVE INTO THE PLAINS. THIS WILL BRING A CHANCE FOR
THUNDERSTORMS TO THE AREA. THE WAVE STRENGTHENS AS IT MOVES INTO THE
AREA WEDNESDAY AND WEDNESDAY NIGHT. THE BEST CAPE IS GOING TO BE
WEDNESDAY AFTERNOON AND DECREASES AFTER THAT. THERE COULD BE SOME
STRONG THUNDERSTORMS DURING THE AFTERNOON BUT WITH THE CAPE
DECREASING LATER...EXPECT THAT THUNDERSTORMS WILL BECOME MORE
ISOLATED DURING THE EVENING. WITH CLOUDS AND PRECIPITATION AROUND ON
WEDNESDAY EXPECT TEMPERATURES TO BE A BIT COOLER THAN RECENTLY. THE
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE ON THURSDAY WHEN THE
UPPER WAVE FINALLY MOVES TO THE EAST. TEMPERATURES WILL REMAIN ON
THE COOLER SIDE FOR THURSDAY.

THURSDAY NIGHT INTO FRIDAY WILL BE DOMINATED BY ANOTHER SURFACE HIGH
PRESSURE AREA THAT SETTLES INTO THE AREA. BY FRIDAY NIGHT THE
SURFACE HIGH MOVES OFF TO THE EAST AND WINDS TURN TO THE SOUTH. A
COUPLE OF WEAK UPPER LEVEL WAVES MOVE INTO THE AREA FOR THE PERIOD
SATURDAY INTO SUNDAY. EXPECT SOME SLIGHT CHANCES FOR SHOWERS AND
THUNDERSTORMS WITH SPOTTY PRECIPITATION.

PREV DISCUSSION... /ISSUED 112 PM CDT SUN MAY 27 2012/

AVIATION...18Z KGRI TAF. ALTHOUGH VFR CEILING/VISIBILITY IS
FORECAST TO PREVAIL THROUGH THE MAJORITY OF THE PERIOD...THERE ARE
SOME DEFINITE CONCERNS WITH THUNDERSTORM POTENTIAL LATE THIS
AFTERNOON INTO THIS EVENING. THE MAJORITY OF THIS THUNDERSTORM
ACTIVITY SHOULD FOCUS DURING THE 23Z-03Z TIME FRAME...AND THUS HAS
BEEN HIGHLIGHTED WITH A TEMPO GROUP FOR POSSIBLE IFR VISIBILITY IN
HEAVY RAIN. ALSO INDICATED A VRB40KT WIND MENTION TO SUGGEST THAT
STRONG WINDS ARE QUITE POSSIBLE...AND GUSTS IN EXCESS OF 50KT NOT
OUT OF THE QUESTION. ALTHOUGH DID NOT EXPLICITLY INDICATE LARGE
HAIL POTENTIAL...IT IS THERE AS WELL. ALTHOUGH INDICATING ONLY A
PROB30 GROUP FOR NOW BEYOND 03Z...LATER FORECASTS COULD EASILY
CONVERT THIS TO A TEMPO GROUP AS STORMS COULD VERY WELL LINGER
PAST MIDNIGHT. IN CONTRAST...THE LATTER HALF OF THE PERIOD
STARTING LATE TONIGHT THROUGH MID-DAY MONDAY WILL FEATURE
LEGITIMATE VFR/STORM FREE CONDITIONS...WITH ESSENTIALLY CLEAR
SKIES BEHIND THE DEPARTING SYSTEM AND ASSOCIATED SURFACE COLD
FRONT. AS FOR SURFACE WIND TRENDS...GUSTY SOUTH WINDS WILL PERSIST
THIS AFTERNOON AHEAD OF THE APPROACHING COLD FRONT...THEN TURNING
WESTERLY AND INCREASING WITH DAYTIME MIXING ON MONDAY MORNING WITH
GUST POTENTIAL TO AROUND 24KT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ006-007-017>019.

&&

SHORT TERM/AVIATION...PFANNKUCH
LONG TERM...JCB
Hazardous weather outlook, May 27, 2:18 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT SUN MAY 27 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
318 PM CDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
OUTLOOK AREA...WITH THE GREATEST THREAT FOCUSED NEAR AND EAST OF
A LINE FROM GREELEY...TO KEARNEY...TO ALMA NEBRASKA...AND INCLUDING
ALL OF NORTH CENTRAL KANSAS. SEVERE THUNDERSTORMS WILL INITIALLY
DEVELOP SOMETIME BETWEEN 4 PM AND 7 PM MAINLY NEAR AND WEST OF THE
HIGHWAY 281 CORRIDOR. THESE THUNDERSTORMS WILL THEN INCREASE IN
AREAL COVERAGE AND INTENSITY BY THIS EVENING AS THEY TRACK
EAST-NORTHEAST TOWARD THE HIGHWAY 81 CORRIDOR. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO THE SIZE OF
BASEBALLS...DAMAGING WINDS TO AROUND 70 MPH...AND POSSIBLY A FEW
TORNADOES. ALTHOUGH STORMS WILL LIKELY LINGER PAST MIDNIGHT IN
SOME AREAS...THE PRIMARY SEVERE WEATHER THREAT SHOULD BE OVER BY
THEN. LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES IS ALSO
POSSIBLE THROUGH THIS EVENING...WHICH COULD RESULT IN MAINLY LOW
LAND FLOODING ISSUES.

IN ADDITION TO THE SEVERE WEATHER THREAT...SUSTAINED SOUTHERLY
WIND AROUND 30 MPH REMAINS POSSIBLE IN MUCH OF NORTH CENTRAL
KANSAS THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

TUESDAY NIGHT THROUGH THURSDAY...THUNDERSTORM CHANCES REMAIN IN THE
FORECAST FOR THE ENTIRE OUTLOOK AREA. SOME OF THESE STORMS COULD BE
STRONG TO SEVERE DURING THE AFTERNOON HOURS ON WEDNESDAY...MAINLY
WEST OF A LINE FROM LEXINGTON NEBRASKA TO STOCKTON KANSAS.

THUNDERSTORMS THEN RETURN TO THE FORECAST FOR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AT SOME POINT LATE THIS AFTERNOON OR
THIS EVENING...ESPECIALLY EAST OF A LINE FROM GREELEY...TO
KEARNEY..TO ALMA NEBRASKA...INCLUDING ALL OF NORTH CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH/JCB

In the hours before

Special weather statement, May 27, 3:00 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
400 PM CDT SUN MAY 27 2012

NEZ040-272145-
GREELEY NE-
400 PM CDT SUN MAY 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY UNTIL 445 PM
CDT...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF SCOTIA...OR 20 MILES SOUTHEAST OF
ORD...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GREELEY...
  SPALDING...

LAT...LON 4174 9828 4156 9828 4141 9845 4142 9874
      4174 9860 4175 9829
TIME...MOT...LOC 2100Z 213DEG 34KT 4145 9860

ROSSI

The radar

The Grand Island radar (KUEX), 137 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

37 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Greeley

When
May 27, 3:13 PM CST
Where
Greeley County, Greeley
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.550, -98.530

Hail, Greeley

When
May 27, 3:27 PM CST
Where
Greeley County, 4 mi WSW of Spalding
Measured
0.88 in hail
Reported by
Public
Coordinates
41.658, -98.442

Hail, Greeley

When
May 27, 3:33 PM CST
Where
Greeley County, 5 mi WNW of Spalding
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
41.708, -98.460

Hail, Sherman

When
May 27, 3:49 PM CST
Where
Sherman County, Ashton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.250, -98.820

Hail, Sherman

When
May 27, 4:05 PM CST
Where
Sherman County, 2 mi SE of Loup City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.260, -98.953

Hail, Thayer

When
May 27, 4:15 PM CST to 4:27 PM CST
Where
Thayer County, Hebron
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.170, -97.580

Hail, Thayer

When
May 27, 4:15 PM CST to 4:25 PM CST
Where
Thayer County, Hebron
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.170, -97.580

Hail, Buffalo

When
May 27, 4:19 PM CST
Where
Buffalo County, 5 mi ESE of Ravenna
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
41.002, -98.841

Hail, Thayer

When
May 27, 4:20 PM CST
Where
Thayer County, Hebron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.170, -97.580

Tornado, Greeley

When
May 27, 4:23 PM CST to 4:24 PM CST
Where
Greeley County, 6.13 mi SSE of Greeley to 6.12 mi SSE of Greeley
Rating
EF0
Path length
0.06 mi
Path width
15 yd
Reported by
Storm Chaser
Coordinates
41.475, -98.467

No damage was reported with this brief tornado touchdown.

Hail, Sherman

When
May 27, 4:25 PM CST
Where
Sherman County, 1 mi E of Ashton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.250, -98.801

Hail, Greeley

When
May 27, 4:29 PM CST
Where
Greeley County, Greeley
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$250,000
Reported by
COOP Observer
Coordinates
41.550, -98.530

Hail, Greeley

When
May 27, 4:30 PM CST
Where
Greeley County, 2 mi E of Greeley
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$250,000
Reported by
COOP Observer
Coordinates
41.550, -98.491

Thunderstorm Wind, Greeley

When
May 27, 4:30 PM CST
Where
Greeley County, 9.33 mi E of Greeley
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Crop damage
$250,000
Reported by
Public
Coordinates
41.540, -98.350

Small tree branches were blown down at a home and hail of unknown size resulted in broken house windows and a broken windshield.

Hail, Thayer

When
May 27, 4:39 PM CST
Where
Thayer County, 2 mi SE of Bruning
Measured
1.25 in hail
Property damage
$15,000
Crop damage
$150,000
Reported by
Storm Chaser
Coordinates
40.450, -97.503

Hail, Fillmore

When
May 27, 4:46 PM CST
Where
Fillmore County, 2 mi E of Ohiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -97.412

Hail, Fillmore

When
May 27, 4:57 PM CST
Where
Fillmore County, Milligan
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.500, -97.380

Hail, Thayer

When
May 27, 5:00 PM CST
Where
Thayer County, Carleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.300, -97.670

Hail, Fillmore

When
May 27, 5:00 PM CST to 5:15 PM CST
Where
Fillmore County, Geneva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -97.580

Hail, Hall

When
May 27, 5:06 PM CST
Where
Hall County, 6 mi N of Wood River
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
40.907, -98.600

Hail, Fillmore

When
May 27, 5:15 PM CST
Where
Fillmore County, Geneva
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
40.530, -97.580

Hail, York

When
May 27, 5:18 PM CST
Where
York County, 6.06 mi SE of Waco
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
40.830, -97.380

Hail, Franklin

When
May 27, 5:25 PM CST to 5:30 PM CST
Where
Franklin County, Riverton
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$400,000
Reported by
COOP Observer
Coordinates
40.100, -98.770

Hail, Buffalo

When
May 27, 5:33 PM CST
Where
Buffalo County, 3 mi SE of Gibbon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.719, -98.790

Hail, Webster

When
May 27, 5:37 PM CST
Where
Webster County, Inavale
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$400,000
Reported by
Law Enforcement
Coordinates
40.100, -98.650

Hail, Franklin

When
May 27, 5:38 PM CST to 5:42 PM CST
Where
Franklin County, Riverton
Measured
2 in hail
Property damage
$50,000
Crop damage
$1.5 million
Reported by
Storm Chaser
Coordinates
40.100, -98.770

Hail, Howard

When
May 27, 5:42 PM CST
Where
Howard County, 3 mi E of Farwell
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.220, -98.572

Hail, Franklin

When
May 27, 5:55 PM CST
Where
Franklin County, Franklin
Measured
2 in hail
Property damage
$75,000
Crop damage
$1.0 million
Reported by
Storm Chaser
Coordinates
40.100, -98.950

Thunderstorm Wind, Hall

When
May 27, 6:00 PM CST to 6:10 PM CST
Where
Hall County, Wood River to 3.84 mi S of Wood River
Measured
61 kt (70 mph) estimated gust
Property damage
$350,000
Crop damage
$250,000
Reported by
Fire Department/Rescue
Coordinates
40.820, -98.600

Numerous irrigation pivots were overturned along an approximately 6 mile long path from Wood River south to near Interstate 80. In Wood River, large trees were damaged or destroyed and power poles were knocked down. Heavy rain from these thunderstorms resulted in the intersection of 140th and Holling Roads, just south of town, being covered in water.

Hail, Franklin

When
May 27, 6:12 PM CST
Where
Franklin County, Bloomington
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.100, -99.030

Hail, Hall

When
May 27, 6:25 PM CST
Where
Hall County, 6 mi WNW of Grand Is
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
40.953, -98.456

Hail, Webster

When
May 27, 7:49 PM CST
Where
Webster County, 4 mi SW of Bladen
Measured
1 in hail
Property damage
$45,000
Crop damage
$500,000
Reported by
Public
Coordinates
40.279, -98.634

Damage to area crops, roofs and siding was reported.

Thunderstorm Wind, Webster

When
May 27, 8:13 PM CST
Where
Webster County, Bladen
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
40.320, -98.580

Tree branches of 3 inches in diameter were blown down.

Hail, Webster

When
May 27, 8:15 PM CST
Where
Webster County, 2 mi ESE of Bladen
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Public
Coordinates
40.309, -98.545

Thunderstorm Wind, Polk

When
May 27, 8:15 PM CST
Where
Polk County, Osceola
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.180, -97.550

Wind gusts were estimated at 60 mph.

Hail, Polk

When
May 27, 8:20 PM CST
Where
Polk County, 1 mi E of Osceola
Measured
1.5 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
41.180, -97.531

Thunderstorm Wind, Adams

When
May 27, 8:25 PM CST
Where
Adams County, 4.44 mi SSW of Ayr
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.360, -98.450

Wind gusts were estimated between 60 and 70 mph.

Hail, Adams

When
May 27, 8:25 PM CST
Where
Adams County, 4.44 mi SSW of Ayr
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.360, -98.450

Hail, Webster

When
May 27, 8:30 PM CST
Where
Webster County, 4 mi SW of Blue Hill
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
COOP Observer
Coordinates
40.289, -98.504

Hail, Adams

When
May 27, 8:35 PM CST
Where
Adams County, Hastings
Measured
0.88 in hail
Reported by
Public
Coordinates
40.580, -98.380

Hail, Franklin

When
May 27, 8:45 PM CST
Where
Franklin County, Campbell
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
40.300, -98.730

Thunderstorm Wind, Franklin

When
May 27, 8:45 PM CST
Where
Franklin County, 3 mi SE of Upland
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.289, -98.860

Wind gusts estimated at 70 mph resulted in a grain bin being destroyed.

Thunderstorm Wind, Clay

When
May 27, 8:46 PM CST
Where
Clay County, 3 mi NE of Fairfield
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.461, -98.080

Wind gusts estimated at 70 mph resulted in 2 irrigation pivots being overturned.

Hail, Thayer

When
May 27, 9:17 PM CST
Where
Thayer County, Carleton
Measured
1 in hail
Reported by
Public
Coordinates
40.300, -97.670

Hail, Adams

When
May 27, 9:43 PM CST
Where
Adams County, Hastings
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.580, -98.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379870, 379871, 379873, 379874, 379876, 379877, 379882, 379878, 379879, 379941, 379883, 379884, 379885, 379886, 379887, 379890, 379891, 379892, 379894, 379893, 379895, 379898, 379900, 379901, 379902, 379903, 379906, 379908, 379909, 379910, 379912, 379914, 379916, 379917, 379918, 379919, 379920, 379942, 379921, 379922, and more.